Minnesota, 2010

Flood in Minnesota, March 22 to 31, 2010

March 22 to 31, 2010 · NWS ARX · 1 event in 1 county or zone

Spring snowmelt runoff from upstream across northern and central Minnesota caused the Mississippi River in the Wabasha area to rise above flood stage. Only minor flooding was observed while the river level was above flood stage, with no damage reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Spring snowmelt runoff from upstream across northern and central Minnesota caused the Mississippi River in the Wabasha area to rise above flood stage.

Only minor flooding was observed while the river level was above flood stage, with no damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 22, 1:45 AM CST, 8 hours 15 minutes earlier.

Area forecast discussion, Mar 22, 1:45 AM CST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 AM CDT MON MAR 22 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

UPPER AIR/SURFACE MAP EARLY THIS MORNING HAD A RIDGE OF HIGH
PRESSURE EXTENDING FROM THE CENTRAL PLAINS INTO WI WHILE A WEAK AREA
OF LOW PRESSURE WAS PUSHING EASTWARD ACROSS MT INTO THE DAKOTAS.
WV/IR SATELLITE IMAGERY SHOWING QUITE A BIT OF CIRRUS AHEAD OF THE
LOW SPILLING INTO NORTHERN MN/NW WI. OTHERWISE...TEMPERATURES AT 2
AM ACROSS THE LOCAL FORECAST AREA RANGING FROM THE MID 20S TO LOWER
30S.

22.00Z NAM/GFS AS WELL AS THE 21.21Z SREF ALL IN VERY GOOD AGREEMENT
ON UPPER/SURFACE LEVEL SYNOPTICS THROUGH THE PERIOD.

DRY TREND CONTINUES THROUGH TODAY/TONIGHT AS THE RIDGE OF HIGH
PRESSURE REMAINS IN CONTROL. ONLY QUESTION WILL BE HOW MUCH CIRRUS
WILL WE SEE SPILL INTO THE AREA. LOOKING AT CURRENT WV/IR SATELLITE
TRENDS...SEEMS LIKE THE BULK OF THE CIRRUS WILL STAY WHERE IT IS
THIS MORNING AS IT ENCOUNTERS THE EASTERN SIDE OF THE RIDGE AXIS AND
DIFFLUENT/STRETCHING DEFORMATION ZONE ASSOCIATED WITH THE CLOSED LOW
TO OUR SOUTHEAST. OTHERWISE...WITH AMPLE SUNSHINE OVER THE
AREA...TEMPERATURES SHOULD HAVE NO PROBLEM PUSHING INTO THE MID/UPPER
50S. IT WILL BE ANOTHER DRY DAY AS WELL WITH RELATIVE HUMIDITY
VALUES CRASHING INTO THE 20-25 PERCENT RANGE...MAINLY EAST OF THE
MISSISSIPPI RIVER.

WILL SEE AN INNOCUOUS INCREASE IN CLOUDS//MAINLY CIRRUS// TONIGHT AS
THE AREA OF LOW PRESSURE MOVES OUT OF THE NORTHERN PLAINS INTO MN.

FOR TUESDAY THROUGH TUESDAY NIGHT...WILL SEE THE MID-LEVEL SHORTWAVE
TROUGH AND WEAK SURFACE LOW PASS THROUGH THE AREA. TAKING A LOOK A
BUFKIT DATA AND RH FIELDS FROM VARIOUS MODELS REVEALS A LACK OF
GOOD/DEEP MOISTURE WITH THIS FEATURE. BOTTOM LINE RESULT SHOULD BE
SOME MAINLY POST-FRONTAL STRATOCUMULUS IN THE 3-5KFT RANGE PASSING
THROUGH FROM TUESDAY AFTERNOON THROUGH TUESDAY NIGHT...BUT ANY
PRECIPITATION SEEMS UNLIKELY AT THIS POINT AS BETTER DYNAMICS/DEEPER
COLUMN SATURATION TAKES PLACE FURTHER NORTH ACROSS UPPER MI/SOUTHERN
ONTARIO. HAVE REMOVED RAIN MENTION FOR TUESDAY BASED ON THIS.

HIGH PRESSURE BUILDS BACK INTO THE REGION ON WEDNESDAY FOR MOSTLY
SUNNY SKIES AND TEMPERATURES PUSHING UP INTO THE LOW/MID 50S.

.LONG TERM...THURSDAY THROUGH SUNDAY

22.00Z GFS/ECMWF IN VERY GOOD AGREEMENT THROUGH THE PERIOD.

BOTH SHOW AN ARCTIC COLD FRONT PUSHING SOUTH INTO THE GREAT LAKES
REGION WITH OUR AREA REMAINING JUST WEST OF THIS COLD SURGE. LATEST
MOS SHOWS WARMER MAX TEMPERATURES FOR US AS A RESULT...HAVE THEREFORE
NUDGED HIGHS UPWARD IN THE GRIDDED DATABASE. COOLER CANADIAN HIGH
PRESSURE CONTROLS THE AREA THROUGH FRIDAY WITH HIGHS LIKELY TOPPING
OFF IN THE MID 40S TO LOWER 50S. BOTH THEN SHOW A SIGNIFICANT
MID-LEVEL TROUGH/STRONGER SURFACE LOW EJECTING OUT OF THE CENTRAL
ROCKIES INTO THE UPPER MIDWEST SATURDAY THROUGH SUNDAY. THIS WILL
SPREAD A CHANCE OF RAIN INTO THE AREA SATURDAY...AND AS COOLER AIR
FILTERS INTO THE AREA SATURDAY NIGHT THROUGH SUNDAY MORNING...A
CHANCE OF RAIN/SNOW.

&&

.AVIATION...TODAY AND TONIGHT

LOOK FOR VFR CONDITIONS TO CONTINUE THROUGH TONIGHT AT BOTH TAF
SITES WITH A DRY AIRMASS IN PLACE...ASSOCIATED WITH HIGH PRESSURE
REMAINING NEARBY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT/LONG TERM... DAS
AVIATION.......... RABERDING
Hazardous weather outlook, Mar 22, 4:00 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT MON MAR 22 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-231100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT MON MAR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

RISES ON THE MISSISSIPPI RIVER WILL PUSH SOME POINTS ABOVE FLOOD
STAGE TODAY IN THE WABASHA AREA. PLEASE REFER TO THE LATEST
HYDROLOGIC PRODUCTS SUCH AS FLOOD WARNINGS AND STATEMENTS FOR THE
MOST UP TO DATE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOCATIONS ALONG THE MISSISSIPPI RIVER MAY APPROACH OR EXCEED FLOOD
STAGE. PLEASE REFER TO THE LATEST HYDROLOGIC PRODUCTS SUCH AS FLOOD
WARNINGS AND STATEMENTS FOR THE MOST UP TO DATE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RABERDING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wabasha

When
March 22, 10:00 AM CST to March 31, 6:00 PM CST
Where
Wabasha County, 0.64 mi E of Reads Lndg to 1.24 mi N of Reads Lndg
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.399, -92.067

The Mississippi River at Wabasha rose above the flood stage of 12 feet at 10:00 a.m. on March 22nd. It crested at 12.81 feet at 10:00 a.m. on March 26th, then fell below flood stage at 6:00 p.m. on March 31st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218483.